Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 64, NWS Springfield, MO

April 16, 2003Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 16, 2003, 2:28 AM CDT for Bourbon County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2003, 2:28 AM CDT (07:28 UTC)
Expired
Apr 16, 2003, 2:45 AM CDT
In force
17 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 113 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2736 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WUUS53 KSGF 160728
SVRSGF
KSC011-160745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 AM CDT WED APR 16 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOURBON COUNTY IN KANSAS

* UNTIL 245 AM CDT

* AT 226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES WEST OF FULTON TO 9 MILES EAST OF HEPLER...AND MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   FORT SCOTT...FULTON BY 235 AM CDT.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 65 
MPH.

THE TOWNS OF PAWNEE STATION...MARMATON...MAPLETON...DEVON AND HARDING
ARE ALSO IN THE PATH OF THESE STORMS.

WIND DAMAGE FROM THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3802 9490 3768 9487 3768 9463 3802 9463

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:05 AM CDT, 23 minutes earlier.

Area forecast discussion, Apr 16, 2:05 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 AM CDT WED APR 16 2003

MAIN FORECAST FOCUS WILL BE WITH CONVECTIVE PRECIPITATION CHANCES
TODAY...WITH TEMPERATURES THURSDAY/FRIDAY AND PRECIPITATION CHANCES
FRIDAY INTO THE WEEKEND.

WATER VAPOR IMAGERY SHOWING NEGATIVELY TILTED SHORTWAVE TROUGH
PUSHING EAST INTO WESTERN OK/TX/KS.  CONVECTION FORMED EARLIER AHEAD
OF DRYLINE OVER WESTERN KS/OK AND FORMED INTO SQUALL LINE WHICH WAS
PUSHING INTO EASTERN OK/KS.  SEVERE THUNDERSTORM WATCH EXTENDS INTO
EASTERN KANSAS COUNTIES.   SURFACE DEW POINTS HAD A WIDE RANGE OVER
THE CWA WITH HIGHEST READINGS STILL ONLY IN THE LOW 50S ACROSS
WESTERN MISSOURI/EASTERN KANSAS AND VERY DRY AIR IN THE EASTERN CWA
WITH DEW POINTS IN THE LOW 40S.  SHOWERS CONTINUE TO HIT THE DRIER
AIR MASS IN WESTERN MISSOURI AND DIMINISH IN INTENSITY...HOWEVER
SHOWERS WERE TAPPING INTO STRONG LOW LEVEL JET WINDS AND WITH
INVERTED V SOUNDINGS OVER THE AREA MAY SEE SOME DOWNBURST WINDS WITH
SHRA/TSRA ACTIVITY THIS MORNING.

THE MAIN ACTION OVER THE CWA HOWEVER WILL BE LATER TODAY AS THE
NEARLY STACKED LOW PRESSURE SYSTEM MOVES INTO THE AREA.  COLD
FRONT SHOULD MOVE INTO THE CWA BY THE EARLY AFTERNOON.  MAIN CONCERN
WOULD BE WITH AMOUNT OF CLOUD COVER LIMITING THE AMOUNT OF AFTERNOON
INSTABILITY.  HOWEVER...WATER VAPOR IMAGERY SHOWS A NICE DRY SLOT
MOVING ACROSS NORTHERN TEXAS AND WESTERN OKLAHOMA SO MAY SEE SOME
SUNSHINE AFTER THE MORNING CONVECTION CLEARS.  WITH SOME AFTERNOON
HEATING...MARGINAL CAPES AROUND 500-600 J/KG COULD BE REACHED IN
CENTRAL AND SOUTH CENTRAL MO WITH PRETTY DECENT SPEED SHEAR. SHOULD
SEE CONVECTION FIRE ALONG THE COLD FRONT AND NARROW DEW POINT AXIS
ACROSS CENTRAL MISSOURI THIS AFTERNOON.  STORMS MAY BEGIN AS
SUPERCELLS WITH HAIL AND HIGH WIND THE MAIN THREAT WITH ISOLATED
TORNADOES POSSIBLE.  THIS SHOULD EVOLVE INTO A LINE OF CONVECTION BY
THE EVENING AND SHIFT EASTWARD AND OUT OF THE CWA INTO THE OHIO
VALLEY TONIGHT.   WILL GO WITH THE HIGHEST POPS THIS AFTERNOON
ACROSS THE EASTERN HALF OF THE CWA.

AS THE UPPER LEVEL SYSTEM LEAVES THE AREA ON THURSDAY...WEAK UPPER
RIDGE MOVES INTO THE AREA BUT PROGRESSIVE SOUTHERN STREAM BRINGS IN
ANOTHER NEGATIVELY TILTED SHORTWAVE INTO THE SOUTHERN/CENTRAL PLAINS
THURSDAY NIGHT/FRIDAY.  ETA SHOWS NICE 50-55KT LOW LEVEL JET
DEVELOPING ACROSS EASTERN OKLAHOMA/KANSAS ON THURSDAY NIGHT AND
LOOKS LIKE CONVECTIVE PRECIPITATION MAY PUSH INTO CWA EARLIER THAN
INHERITED GRIDS SUGGEST.  ALSO...MUCH WARMER 850 AIR WILL BE
ADVECTED INTO THE AREA ON FRIDAY.  HAVE WARMED TEMPS ON FRIDAY INTO
THE LOW TO MID 70S.  WILL ALSO BE INTRODUCING POPS ON FRIDAY ACROSS
THE CWA.  WEEKEND LOOKS WET AS MAIN UPPER LEVEL SYSTEM MOVES ACROSS
THE AREA.

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG
Hazardous weather outlook, Apr 15, 1:00 PM CDT, 13 hours 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  FIRE DANGER.
  STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH.

  AREAS AFFECTED AND TIMING:

  FIRE DANGER FOR ALL OF THE OZARKS THIS AFTERNOON.
  STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH FOR AREAS
  NORTHWEST OF A LINE FROM PINEVILLE TO SPRINGFIELD AND OSAGE BEACH
  MISSOURI THROUGH THIS AFTERNOON.

  DISCUSSION:

  A STRONG AREA OF LOW PRESSURE OVER THE PLAINS WILL INTENSIFY
  FURTHER ACROSS THE PLAINS THIS AFTERNOON. SOUTH WINDS OF 25 TO 35
  MPH WITH GUSTS UP TO 45 MPH WILL BE POSSIBLE OVER THE NORTHWESTERN
  ONE-THIRD OF THE MISSOURI OZARKS TODAY.  THIS WILL COMBINE WITH
  LOW RELATIVE HUMIDITIES AND LOW FUEL STICK MOISTURES TO PRODUCE
  A HIGH FIRE DANGER OVER THE ENTIRE MISSOURI OZARKS REGION THIS
  AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  A COLD FRONT WILL MOVE THROUGH THE REGION WEDNESDAY AFTERNOON
  PROVIDING THE CHANCES OF THUNDERSTORMS. ALTHOUGH ALL THE REGION
  HAS A CHANCE OF THUNDERSTORMS WEDNESDAY...HIGHER INSTABILITIES AND
  WIND SHEAR WILL ENHANCE STRONGER THUNDERSTORMS IN SOUTH CENTRAL
  AND CENTRAL MISSOURI...OR MAINLY AREAS EAST OF A LINE FROM
  CAMDENTON TO AVA MISSOURI WEDNESDAY AFTERNOON. CONVECTIVE
  PARAMETERS INDICATED A FEW SEVERE THUNDERSTORMS POSSIBLE IN THESE
  AREAS. ALSO DUE TO THE PROXIMITY OF THE SURFACE AND UPPER LEVEL
  LOW...ROTATING STORMS ARE POSSIBLE WITH THE MAIN THREAT AT THIS
  TIME LARGE HAIL AND DAMAGING WINDS. FURTHER INFORMATION IS NEEDED
  TO DETERMINE IF TORNADIC SUPERCELLS ARE POSSIBLE IN THIS AREA OF
  CONCERN. THEREFORE SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE
  TO MONITOR FUTURE UPDATES ON THE POTENTIAL OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

JLT

In the hours before

Special weather statement, Apr 15, 11:29 PM CDT, 2 hours 59 minutes before
KSZ073-097-101-161000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 125...IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT AND
PITTSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

DSA

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 1:59 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.